Alert archive / Illinois / Flash Flood Warnings in 2002
Flash Flood Warning 12, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at Aug 23, 2002, 4:28 AM CDT for Iroquois County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2002, 4:28 AM CDT (09:28 UTC)
- Expired
- Aug 23, 2002, 10:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Iroquois County, IL
The radar
The Chicago radar (KLOT), 106 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 9.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3144 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KLOT 230928 FFWCHI ILC075-231500- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHICAGO IL 428 AM CDT FRI AUG 23 2002 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN IROQUOIS COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 1000 AM CDT * AT 428 AM CDT...WEATHER SERVICE RADAR ESTIMATED THAT BETWEEN 1 AND 2 INCHES OF RAIN HAD FALLEN ACROSS SOUTHWEST IROQUOIS COUNTY. IROQUOIS COUNTY SHERIFF REPORTED MINOR FLOODING IN LODA AT 420 AM. ADDITIONAL HEAVY RAIN WILL CONTINUE THROUGH THE MORNING HOURS. THIS HEAVY RAIN WILL CAUSE MORE SIGNIFICANT FLOODING LATER THIS MORNING. * SOME LOCATIONS AFFECTED INCLUDE... BUCKLEY... CISSNA PARK... LODA... MILFORD... ONARGA... BE ESPECIALLY CAUTIOUS AT NIGHT...AND WATCH FOR FLOODED ROADS. IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE ROUTE. A CAR OR SMALL TRUCK CAN BE SWEPT OFF A ROAD AND INTO A STREAM BY AS LITTLE AS TWO FEET OF WATER. REPORT SEVERE WEATHER OR FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4077 8760 4055 8759 4055 8806 4076 8805 CMS NNNN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 1:30 AM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Aug 23, 1:30 AM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 130 AM CDT FRI AUG 23 2002 PRELIMINARY GRIDDED DISCUSSION BURNING QUESTION THIS MORNING IS WHETHER TO EXTEND THE WATCH FOR SOUTHERN TIER OF 3 OR 4 COUNTIES. STRONGEST OVERRUNNING PRESENTLY FOCUSED TO THE SOUTH AND TO THE WEST OF THESE COUNTIES. AS NOTED IN PMDHMD...AVN AT LEAST IN ITS QPF SEEMS TO HAVE A BETTER HANDLE ON NORTHWARD EXTEND OF THINGS IN THE MISSISSIPPI VALLEY. OVERRUNING LIFT BEING AIDED BY STRONG DIVERGENCE IN REAR ENTRANCE REGION OF JET...WHICH IS FORECAST BY BOTH ETA AND AVN TO PROPAGATE EAST ACROSS OUR AREA THIS MORNING WHICH COULD EDGE PRECIP AXIS NORTHWARD INTO OUR CWFA. ANOTHER FACTOR IS THE 4 INCH PLUS RAINS WHICH FELL JUST 4 DAYS AGO ACROSS SOUTHERN PART OF SOUTHERN TIER SO GUIDANCE VALUES ON COUNTYWIDE BASIS ARE PROBABLY TOO HIGH. SINCE FAR SOUTH ALSO SEEMS LIKELY TO RECEIVE THE HEAVIEST RAINS TODAY, PRESENT INTENT IS TO GO AHEAD AND EXTEND THE WATCH FOR LIVINGSTON, FORD, IROQUOIS AND BENTON COUNTIES UNTIL NOON. WILL MAKE FINAL DECISION AS FORECAST DEADLINE APPROACHES AIDED BY LATER TRENDS IN SATELLITE/RADAR IMAGERY. UNDER INFLUENCE OF INCREASING NORTHWEST FLOW ALOFT FRONT SHOULD PUSH WELL SOUTH OVERNIGHT ALLOWING COOLER DRIER AIRMASS TO TAKE OVER UFN. WIGGLES IN THE NORTHWEST FLOW TO BRING VARYING CLOUD COVER BUT MINIMAL PRECIP THREAT, AS PER CURRENT FORECAST. SHORT TERM TEMPS IN GOING GRIDS CLOSE TO COMPROMISE OF LATEST MOS SO FEW CHANGES PLANNED TO THE GOING FORECAST, EITHER SHORT TERM OR EXTENDED. .CHI...FLASH FLOOD WATCH TODAY LIVINSTON...FORD...IROQUOIS AND BENTON COUNTIES. KAPLAN
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:59 AM CDT | Flash Flood Warning | LOT | Ford | 6 hr |
| Aug 23, 9:15 AM CDT | Flash Flood Warning | LOT | Ford, Iroquois | 4 hr |
| Aug 23, 10:15 AM CDT | Flash Flood Warning | LOT | Ford, Iroquois | 3 hr |
Nearby
Flash Flood Warnings in Illinois, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.